Creatine is one of the most popular health supplements on the market right now, everybody is taking it. But why does Creatine make me feel sick? If you are asking this question, you are not alone. Let’s understand why this happens.
Creatine is a natural compound found in the body’s muscles. It has become quite a favorite amongst fitness enthusiasts recently as a muscle mass enhancing product. When taken pre or post-workout, it helps in strengthening the muscles and effectively improves high-intensity workouts.
While many people are waxing eloquent about the benefits of this product, others are (silently) complaining about feeling sick or unwell after taking it in the gym. So, what is the reason behind this? Why are some people feeling nauseous while others are completely fine? We did some research, and here is what we came to find out!
What is Creatine?
We cannot move forward without first learning what Creatine is. Creatine is a naturally found compound in the muscles (95%), brain, and kidneys. Creatine is a source of energy that helps in muscle growth and helps prevent neurological problems.
It has also been used to treat several problems such as muscle cramps, Parkinson’s disease, rheumatoid arthritis, Lou Gehrig’s disease (ALS), depression, etc.. However do take note that its medical use is still not approved by the FDA, so it is best to talk to a qualified expert before you start adding it to your routine.
That said, creatine supplements are high in demand, and many people (mostly social media influencers) are talking about its effects on their muscle-building ability. After a few weeks of Creatine intake, they have supposedly improved their exercise routine, started doing more intense workouts, and enhanced their athletic performance.
Creatine is now the number one supplement in sports and workout performance, and even International Olympic Committee and National Collegiate Athletic Association (NCAA) have allowed its consumption.
Why Does Creatine Make Some People Sick?
In the pursuit of performing better during their workouts and exercise routines, there are also several complaints where people feel unwell or sick after taking a few dosages of the supplement.
Well, there can be several reasons why you are feeling uncomfortable or sick after taking Creatine, and you must consult a medical professional to learn about the same.
However, we have made a list of reasons that we have come to know, so check them out below:
Excess consumption of Creatine
One of the most common reasons people feel sick after taking creatine supplements might be because they take a higher dosage than recommended by the experts. When you consume Creatine in excess, it affects your gastrointestinal tract (GI) tract, which can lead to an upset stomach, loose stools, or in some cases, diarrhea.
Perhaps this is why some studies recommend taking dosage ranging between 3-5g per day and nothing more. If you feel nauseous or get a sick stomach, then the chances are that you are taking Creatine in excess.
Mixing sugar with Creatine
Many people mix sugar with energy drinks, juices, and supplements to get a spike in their insulin levels so that they can pump up their bodies to have a more strenuous workout or improve their exercise routine.
If you are mixing sugar with Creatine, there are high chances of feeling sick after taking the supplement. What happens is that to get that spike in the insulin level, a significant shift takes place in your blood sugar level. The sugar released in your bloodstream quickly once you consume Creatine causes a high.
This process can make you feel nauseous, anxious, or uncomfortable since your body does not know how to process a sudden spike in blood sugar level.
If you feel sick after drinking a sugar-mixed creatine supplement, then you can try ingesting carbohydrates with Creatine instead. You can also have a whole-grain pre-workout snack with Creatine instead of sugar to avoid feeling sick or unwell since these foods allow sugar to slowly enter the bloodstream, which is not the case with refined sugar.
However, it is always essential to consult a medical professional or registered dietician to reach the bottom line of your problem and, accordingly, take further steps.
Drinking less water
If you feel light-headed or weak after taking the supplement, you must check your water intake because it can be because of dehydration.
When you take creatine pre or post-workout, more energy is available in your muscles to help you push further during the workout. It also affects your body temperature since you sweat more than usual.
Thus, if you are not drinking enough water, it is possible that you would feel sick, weak, or unwell after taking the supplement. There is no other way to deal with this problem than to make sure that you drink plenty of water throughout the day.
If you are one of those individuals who forget to drink water, you should install one of those apps that remind you to have water every hour. They are free to install and are pretty helpful in increasing your water intake.
Taking other medication along with Creatine
If you are already on some other medication, haven’t consulted your medical practitioner regarding your creatine intake, and are feeling unwell, book an appointment today!
While creatine supplement has been proven to be safe to take, there are chances that you might be feeling sick because your medicines are interacting with Creatine in your body, especially if you are on medicines related to kidney or liver.
It is thus, requested to consult your doctor and follow his advice and instructions.
This point is also connected with the last point, and we will see how. Even though Creatine is not known for causing any kidney diseases or overall issues in the human body, an electrolyte imbalance in the blood and body can make a person feel sick after taking the supplement.
If your kidneys aren’t working fully well, you will have to deal with an electrolyte imbalance and thus, more than anything; it is essential to consult a doctor and get diagnosed. If you have an imbalance, ask your doctor further about your creatine intake and follow his advice.
Answers To More Questions About Nausea Associated With Creatine Intake
Can Creatine make you nauseous?
As mentioned above, Creatine can make you nauseous if you are dehydrated or taking the supplement in excess. Sometimes, people also feel dizzy and nauseous after taking Creatine because they overexert themselves during their workout sessions,
These are some of the possible side-effects of taking Creatine. However, most of them can be solved by taking certain precautions. If you continue to feel nauseous even after increasing your water intake and reducing creatine dosage, go ahead and consult a doctor regarding the same.
Why do I feel weird after taking Creatine?
Many people feel weak, sick, unwell, uncomfortable, tired, nauseous, thirsty, and well, weird after taking Creatine. First, you must learn to take an optimum dosage of Creatine and not just take it in excess to feel it working.
The number one reason people feel crappy or weird after taking Creatine is that they take too much. So, please ask an expert about the dosage of Creatine.
Secondly, make sure that you drink enough water throughout the day if you plan to take the supplement after your workout. Creatine makes a lot of energy available in your muscles to help you lift heavy weights and perform a strenuous workout, raising your body temperature and releasing water through sweat.
If you fail to keep yourself dehydrated throughout the day, you will continue feeling discomfort when taking Creatine.
Lastly, do not mix sugar with your supplement drink, for it releases blood sugar too quickly in your bloodstream, which makes you feel sick or unwell in your stomach.
The reasons can be many, but some common ones are included in the above paragraph for your perusal. You need to consult the experts and doctors to help you feel better after taking Creatine, although the supplement has proven safe to consume by the FDA.
What are the side effects of taking Creatine?
Even though Creatine has been tested and proven to be completely safe to consume, we must consider that everyone’s body type is different, and thus, we can never tell what ingredient might not suit a person.
Thus, you must stop using Creatine if any of these symptoms show up
- Fluttering heart or pounding heartbeats
- Swelling in the body
- Closing of throat
- Difficulty in breathing
- Sudden weight gain
- Feeling thirsty all of a sudden
- Heavy sweating
- Breaking of skin
- Unable to urinate
- Dry mouth
- Feeling unusually weak
- Restlessness and irritability
- Muscle pain, etc.
Some common side-effects of creatine consumption may include stomach pain, nausea, muscle cramps, weight gain, etc.
Please note that the above list does not contain all the side effects of creatine consumption. Thus, it is essential to consult your doctor if you feel uneasy, uncomfortable, sick, unwell, or weird. If you want to learn more about the side-effect of Creatine, then visit here.
A Few Final Words
As per the research, creatine monohydrate is the safest product to take for your workouts. to keep your body safe and healthy; you must find the best product for you. Due to market competition, Creatine is being sold with other supplements, including magnesium, sodium, protein, etc.
Thus, be aware and buy the creatine monohydrate supplement for your body, and the chances are that you will perform better at your workout without feeling sick or weird. We wish you a happy and healthy workout session with creatine!